How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. C. Your Own Question
Dr. C.
Dr. C., Board Certified
Category: OB GYN
Satisfied Customers: 2537
Experience:  30 years of experience and an award-winning educator.
54412793
Type Your OB GYN Question Here...
Dr. C. is online now
A new question is answered every 9 seconds

I have had regular periods my entire life (28 day cycle).

Customer Question

I have had regular periods my entire life (28 day cycle). This month for the first time ever, I had my period and then 14 days later I started bleeding again. But the blood the during the second period is not constant and appears much darker, like old
blood. I am concerned there is something wrong with me. I had my annual OBGYN appt in Feb of this year and all tests looked good. But I have been under A LOT of stress and I started a new antidepressant and switched to another all within the last month or
so. Could this be affecting my hormones?
Submitted: 2 years ago.
Category: OB GYN
Expert:  Dr. D. Love replied 2 years ago.
Hello from JustAnswer. Yes, all of these can affect your hormones. Significant stress is one of the most common causes of altered ovulation and abnormal bleeding patterns. In this context, it can be due to any physical or emotional stress. For example, in women undergoing significant physical stress from boot camp, about 1/3 will have altered bleeding patterns that can last up to three months. Anxiety and depression is another source of significant stress, primarily emotional stress, and can also affect ovulation and bleeding patterns. This can occur whether the person takes a medicine for the anxiety or depression. It is also true that abnormal bleeding can occur as a direct side effect of antidepressants. So, the abnormal bleeding could be due to the amount of stress or to the antidepressants. In this situation, we typically are not concerned about one of two months of abnormal bleeding and would not consider further evaluation unless the abnormal pattern is persistent. If I can provide any further information, please let me know.